Thunderstorm Wind, Marshall
- When
- June 15, 7:25 PM CST to 7:30 PM CST
- Where
- Marshall County, Cayce
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.950, -89.620
Trees and power lines down.
A strong Upper disturbance triggered scattered severe thunderstorms across the Midsouth on the afternoon and evening of June 15th. Storms produced several damaging wind reports and a couple of large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong Upper disturbance triggered scattered severe thunderstorms across the Midsouth on the afternoon and evening of June 15th. Storms produced several damaging wind reports and a couple of large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 15, 5:27 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
627 PM CDT WED JUN 15 2016
.UPDATE...
Updated for the 00Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 322 PM CDT WED JUN 15 2016/
DISCUSSION...
Currently... A Severe Thunderstorm Watch and a Heat Advisory are
in effect for our area. Thunderstorms along the northern boundary
of our CWA will continue to forge southward eventually evolving
into an MCS and moving through the NW portion of MEG CWA. Short
term models also depict more isolated to scattered thunderstorms
forming south of the MCS further into West Tennessee. A very
unstable to extremely unstable airmass exists throughout the
region with dewpoints in the mid to upper 70s and MUCAPE values
exceeding 5000 j/kg. Off the charts DCAPE values suggest that
severe winds will be the primary threat with storms today. There
have already been reports of trees down the just north of the area
in the PAH CWA. Hail is a secondary threat but large hail will
have a hard time not melting significantly before reaching the
ground due to very warm air existing below 600mb. However, melting
hail may increase downdraft speeds furthermore increasing the
severe wind threat.
Heat indices around the Mid-South have ranged from 110-105
degrees this afternoon, making today one of the warmest days we've
experienced in some time. Warm conditions will continue through
the evening in areas that aren't effected by storms. Expect
another warm day areawide tomorrow with heat index readings once
again exceeding 105 degrees. The heat advisory may be expanded in
area again overnight to include more counties in NW Mississippi.
The heat advisory may also have to be extended into Friday but it
will depend on the timing of a surface front that will bring
slight relief to the region. Added chances of pops area wide on
Friday to account for any storms that may form along the front.
A steep upper level ridge will have built over the eastern plains
by the end of the week into the weekend while high pressure at the
surface controls the weather pattern for the whole eastern half of
the U.S. through early next week. This will result in less humid,
drier, slightly cooler conditions through the extended period.
&&
.AVIATION...
00Z TAF Cycle
VFR conditions will persist for much of the forecast period.
Thunderstorms are moving across portions of northeast Arkansas and
West Tennessee at this time and will continue to move southeast.
The thunderstorms may produce some periods of MVFR ceilings and
visibilities. This activity will gradually die out later this
evening. Winds will be mainly from the southwest at 5 to 10 knots
for much of the forecast period.
ARS
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Thursday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 7 PM CDT Thursday for Dunklin-Pemiscot.
MS...Heat Advisory until 7 PM CDT Thursday for Coahoma-DeSoto-
Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
Yalobusha.
TN...Heat Advisory until 7 PM CDT Thursday for Crockett-Dyer-Fayette-
Gibson-Haywood-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-
Weakley.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1205 PM CDT WED JUN 15 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161915- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1205 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH AND EAST OF A JONESBORO ARKANSAS TO A BOONEVILLE MISSISSIPPI LINE. DAMAGING WINDS IS THE PRIMARY THREAT. LOCALIZED HEAVY RAINFALL AND FLASH FLOODING IS ALSO POSSIBLE. A HEAT ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF A DRESDEN TENNESEE TO A COFFEEVILLE MISSISSIPPI LINE INTO TONIGHT AS HEAT INDEX VALUES WILL REACH OR EXCEED 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HEAT ADVISORY IS EXPECTED TO REMAIN IN EFFECT ACROSS WESTERN AREAS OF THE MIDSOUTH AT LEAST THROUGH THURSDAY EVENING WHERE HEAT INDEX VALUES WILL AVERAGE BETWEEN 105 TO 109 DEGREES. A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT SLOWLY MOVES INTO THE LOWER MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS. JAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG UNION CITY 36.42N 89.05W
06/15/2016 OBION TN PUBLIC
MANY TREES REPORTED DOWN IN OBION COUNTY.
&&
SJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM NON-TSTM WND GST IMBODEN 36.20N 91.18W
06/15/2016 E55.00 MPH LAWRENCE AR TRAINED SPOTTER
50 TO 60 MILE AN HOUR WIND
&&
JEBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 W MARTIN 36.34N 88.89W
06/15/2016 WEAKLEY TN PUBLIC
TREES DOWN ON HOUSES AND CARS AT HWY 431 AND CAPPS ROAD.
TIME APPROXIMATE.
&&
JEBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL OAK GROVE HEIGHTS 36.13N 90.52W
06/15/2016 E1.00 INCH GREENE AR PUBLIC
&&
JEBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 4 W JOINER 35.51N 90.22W
06/15/2016 M64 MPH MISSISSIPPI AR TRAINED SPOTTER
&&
JEBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
759 PM CDT WED JUN 15 2016
ARZ036-MSZ001-TNZ088-089-160145-
CRITTENDEN AR-DESOTO MS-FAYETTE TN-SHELBY TN-
759 PM CDT WED JUN 15 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 PM CDT FOR...
CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
NORTHERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN FAYETTE COUNTY IN WEST TENNESSEE...
SHELBY COUNTY IN WEST TENNESSEE...
AT 759 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE
HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR MUNFORD TO NEAR SIMSBORO...AND MOVING EAST AT 25
MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN CENTRAL CRITTENDEN...NORTHERN DESOTO...NORTHWESTERN FAYETTE
AND SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3505 9040 3540 9004 3538 8978 3540 8977
3541 8970 3539 8970 3539 8965 3537 8964
3540 8956 3537 8935 3478 9000 3497 9041
TIME...MOT...LOC 0059Z 289DEG 21KT 3538 8981 3502 9033The Memphis radar (KNQA), 50 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637915.